Nebraska, 2026

Wildfire in Nebraska, March 26 to 31, 2026

March 26 to 31, 2026 · NWS LBF · 2 events in 2 counties and zones

Fire started during the late evening hours of March 26th approximately 2 miles north of Ashby. Strong northerly winds pushed the fire quickly to the south and south-southwest across western portions of Grant County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
$900,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Fire started during the late evening hours of March 26th approximately 2 miles north of Ashby. Strong northerly winds pushed the fire quickly to the south and south-southwest across western portions of Grant County. Ashby and Hyannis were evacuated during the night of March 26th. By the time the fire was contained on March 31, a total 36,004 acres of rangeland was consumed in Grant and Garden Counties along with two homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 25, 10:32 PM MST, 1 hour 29 minutes earlier. Its key messages:

  • Critical fire weather conditions persist through tomorrow morning, before a cold front passes through the area and brings strong north winds and cooler temperatures.
  • Cooler temperatures briefly return for Friday, before above average highs quickly return for the weekend and early next week. This could bring a return of fire weather concerns.
  • A pattern shift into the middle of next week could bring a return of precipitation to the area, though confidence in this remains low for now.
Area forecast discussion, Mar 25, 10:32 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1232 AM CDT Thu Mar 26 2026

.KEY MESSAGES...

- Critical fire weather conditions persist through tomorrow
  morning, before a cold front passes through the area and
  brings strong north winds and cooler temperatures.

- Cooler temperatures briefly return for Friday, before above
  average highs quickly return for the weekend and early next
  week. This could bring a return of fire weather concerns.

- A pattern shift into the middle of next week could bring a
  return of precipitation to the area, though confidence in this
  remains low for now.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 325 PM CDT Wed Mar 25 2026

Currently, temperatures have soared into the upper 80s across
southwest Nebraska, with lower 80s observed further northeast. This
has broken record highs at Broken Bow, Imperial, and North Platte.
Unfortunately, this is combining with very dry air and gusty west-
northwest winds and is promoting widespread critical fire weather
concerns.

For this evening and tonight, expect the gusty west-northwest winds
to continue to through sunset, along with very low humidity. Limited
humidity recovery is then expected tonight, only as high as 50 to 55
percent across much of western and southwest Nebraska. Though a
brief reprieve in winds is expected early tonight, attention then
turns to a threat for high based showers across portions of the
eastern Panhandle and Sandhills. Confidence in isolated dry
lightning remains very low, though still cannot be totally ruled out
given at least meager instability in place aloft. The greater threat
will be locally gusty, erratic winds, with a very dry sub-cloud
layer in the lowest few kilometers. Will also have to watch for a
threat for a strengthening low level jet to be mixed downwards
overnight, which could provide a continued period of gusty winds
across the area. Confidence in this remains low for now, but would
be impactful given the very poor humidity recovery.

By tomorrow morning, a cold front will push through the area
bringing a wind shift from west to north, along with increasing cold
advection. Northerly gusts of 30 to 40 miles per hour remains
possible with frontal passage, and winds will be slow to weaken into
tomorrow afternoon. The cooler temperatures will keep humidity
values higher tomorrow afternoon, generally above 30 percent. This
will limit fire concerns somewhat, despite the continued gusty north
winds. Skies begin to clear by late tomorrow night, and surface high
pressure begins to spill south into the area. This will allow
temperatures to cool into the 20s for Friday morning.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 325 PM CDT Wed Mar 25 2026

The area remains under the influence of the surface high on Friday,
with a much cooler airmass in place. This will keep highs in the
50s, and when combined with weaker winds will lead to a brief
reprieve from the fire weather concerns.

Upper ridging then begins to amplify across the western CONUS as we
head into the weekend, leading to temperatures quickly moderating
back to above average across western and north central Nebraska.
Saturday looks concerning with again an overlap of warm highs, very
low humidity, and gusty winds. Sunday looks to be even warmer than
Saturday, with again a threat for gusty winds. It appears critical
fire weather concerns may return across the area this weekend and
into early next week.

Attention then turns to a pattern shift, which is expected by middle
to late next week. Confidence remains low for now, though this looks
to at least bring some threat for precipitation across the area as
troughing finally establishes across the western US. With the
worsening drought conditions across the area, this will continue to
be monitored very closely.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1232 AM CDT Thu Mar 26 2026

VFR conditions are expected to prevail across western and north
central Nebraska tonight, and throughout most of the day. The
exception will be as lower ceilings track across portions of
northern Nebraska this morning, bringing MVFR conditions. A cold
front continues to track across the Dakotas overnight, which will
bring a shift to northerly winds and bring widespread wind gusts
across the region. Gusts are expected to develop overnight,
increasing in strength through the morning and afternoon. Expecting
that gusts remain into the evening, with stronger gusts diminishing
around midnight. One other thing to keep an eye on is the LLWS
concerns overnight. Strong winds aloft out of the southwest
eventually switch to westerly winds aloft. However, these concerns
are largely expected to stop as the cold front tracks into the
area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 AM CDT /10 AM MDT/ this morning for
NEZ204-206-208>210-219.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Richie
Hazardous weather outlook, Mar 25, 6:26 PM MST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
826 PM CDT Wed Mar 25 2026

NEZ004>010-022>029-035>038-056>059-069>071-094-270130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
826 PM CDT Wed Mar 25 2026 /726 PM MDT Wed Mar 25 2026/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A Red Flag Warning will remain in effect tonight. Although winds
will diminish, isolated dry lightning is possible this evening
across portions of western Nebraska and the Sandhills. While the
threat is low, a few showers may be robust enough to create sporadic
lightning strikes and gusty, erratic winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to near critical fire weather conditions are expected to
continue throughout the day on Thursday with a Red Flag Warning
remaining in effect until 11 AM CDT. A cold front will bring gusty
north winds.

Fire weather concerns are expected to return Saturday through Monday
next week, as temperatures warm again this weekend. Low relative
humidity and gusty winds will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Grant

When
March 26, 12:01 AM MST to March 31, 11:59 PM MST
Where
Grant forecast zone
Property damage
$2.2 million
Crop damage
$869,000
Reported by
Emergency Manager
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Fire initiated shortly after midnight MDT of March 26th approximately 2 miles north of Ashby. Aided by strong northerly winds, the fire raced to the south consuming approximately 34,748 acres in Grant County. Ashby and Hyannis were evacuated the night of the 26th. Four primary structures were consumed in the fire along with fencing and 3 outbuildings.

Wildfire, Garden

When
March 26, 12:01 AM MST to March 31, 11:59 PM MST
Where
Garden forecast zone
Property damage
$49,000
Crop damage
$31,000
Reported by
Emergency Manager
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

The Ashby fire spread across western portions of Grant County, ending up in portions of northeastern Garden County. A total of 1,259 acres of rangeland was consumed in the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323679, 1323680.